Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 125, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2021, 12:21 AM EDT for Bedford County, Campbell County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 12:21 AM EDT (04:21 UTC)
- Expired
- Jul 28, 2021, 1:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 1:05 AM EDT | TSTM WND DMG | 1 S Forest, VA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 S FOREST. TREE DOWN ACROSS BATEMAN BRIDGE ROAD NEAR THOMAS JEFFERSON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
127 WUUS51 KRNK 280421 SVRRNK VAC019-031-280515- /O.NEW.KRNK.SV.W.0125.210728T0421Z-210728T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service BLACKSBURG VA 1221 AM EDT Wed Jul 28 2021 The National Weather Service in BLACKSBURG has issued a * Severe Thunderstorm Warning for... West central Campbell County in central Virginia... Central Bedford County in south central Virginia... * Until 115 AM EDT. * At 1221 AM EDT, a severe thunderstorm was located over Bedford, moving east at 15 mph. HAZARD...60 mph wind gusts and quarter size hail. SOURCE...Radar indicated. IMPACT...Expect wind damage to roofs, siding, and trees. * Locations impacted include... Bedford... Forest... and Goode. This includes The following Location The National D-Day Memorial. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds, as well as deadly cloud to ground lightning. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3726 7957 3737 7956 3737 7927 3718 7931 TIME...MOT...LOC 0421Z 273DEG 13KT 3731 7951 HAIL...1.00IN WIND...60MPH $$ SH
1 follow-up statement
296
WWUS51 KRNK 280507 RRA
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
107 AM EDT Wed Jul 28 2021
VAC019-031-280517-
/O.EXP.KRNK.SV.W.0125.000000T0000Z-210728T0515Z/
Campbell VA-Bedford VA-
107 AM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR
WEST CENTRAL CAMPBELL AND CENTRAL BEDFORD COUNTIES WILL EXPIRE AT 115
AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3726 7957 3737 7956 3737 7927 3718 7931
TIME...MOT...LOC 0507Z 273DEG 13KT 3730 7930
$$
SHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:56 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 27, 10:56 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1056 PM EDT Tue Jul 27 2021
.SYNOPSIS...
A stalled frontal boundary over North Carolina may produce more
showers and thunderstorms this afternoon. Afterward, high
pressure will bring drier and hotter conditions for Wednesday
and early Thursday. Another cold front should approach from the
northwest by Thursday night into Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1050 PM EDT Tuesday...
A broken line of showers and storms is developing from Galax
through Lexington this evening, feeding off of leftover
instability from an afternoon of strong daytime heating. These
will have the ability to produce locally heavy rainfall and
gusty winds through about 1 am Wednesday before gradually
fizzling as the drift east to southeast across the Piedmont.
As of 715 PM EDT Tuesday...
Generally modest updates to the forecast this evening. Rapid
update weather forecast models are hinting at another band of
spotty showers and a few storms developing late this evening
near the Interstate 64 corridor west of Lexington, and drifting
southward across the Piedmont. Introduced a chance for rainfall
for this, but not certain to what extent this may develop.
Otherwise, made minor adjustments to temperatures, cloud cover
and winds to carry us into tonight.
As of 1215 PM EDT Tuesday...
Confidence is high for hot and dry weather on Wednesday.
The earlier fog from this morning has dissipated, and
temperatures for this afternoon have been nudged upward. While
drier air enters from the northwest, a cold front will stall
over North Carolina. The proximity of this boundary combined
with heat and moisture will yield another round of showers and
thunderstorms along the Virginia and North Carolina border.
Heavy downpours will be possible in the stronger storms.
Convection should wane after sunset.
High pressure will move over the Mid Atlantic tonight, but
lingering surface moisture could trigger more patchy fog in
parts of the Piedmont and along the New River. With a northwest
flow at the surface and aloft, the resultant downsloping
combined with plentiful sunshine should give hotter conditions
on Wednesday with mid 90s expected east of the Blue Ridge and
most of the mountains getting well into the 80s. Heat indices
could approach 100 degrees east of a line from Lynchburg to
Reidsville.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...
Hot And Drier For Thursday With Front Still Expected Late
Thursday Into Friday...
The highlight of the short term forecast will be the front that is
expected to arrive very late Thursday, and traverse across the
region Friday. The overall impact for this front continues to look
less prominent for our area as arrival time looks to be after sunset
Thursday when diurnal heating will be gone. Guidance points to a
decent QLCS system forming along the frontal boundary for the Ohio
Valley that will move eastward, but the loss of heating should
happen before it can finish its trip across WV to really impact us.
As the front moves across the area Thursday night into Friday,
expect some lose coverage in showers and eventually thunderstorm
for the afternoon. The likeliest place for more organized convection
will be near and south of the VA state line with the front pressing
southward, serving as a focal point for lift. Obviously alterations
in timing could happen depending on how fast the front can get
through.
Temperatures remain above normal for this part of the forecast
period.
Forecast confidence is moderate.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...
Monitoring multiple features for enhanced precipitation chances...
The long term period should generally be characterized by somewhat
cooler temperatures than those that will be experienced this week.
Most of this is owed to the persistence presence of troughing from
Saturday onward. Consistent northwest flow aloft will only back to
westerly by Tuesday as the base of the trough approaches. Needless
to say, a consistent pattern of northwest flow is favorable for one
or more cold frontal passages, and the long term pattern does not
look to disappoint.
On Saturday, the cold front that will have led to precipitation
chances in the previous day is expected to be near the southern
portion of our forecast area. It is plausible that with convective
enhancement, the front will have cleared the CWA entirely by
Saturday, but deterministic guidance currently supports a scenario
where at least scattered convection will be plausible over our North
Carolina counties. The northern end of the forecast area will likely
experience dry and cooler conditions, with highs failing to reach
the 90s.
From Sunday onwards, the next heightened potential for showers and
storms diverges greatly among the main deterministic models. The GFS
begins to sag the next in the parade of fronts toward the area,
which would mean heightened rain chances over the northern half of
the CWA Sunday into Sunday night, with rain chances sagging
southward the next day. As of now, the ECMWF is over 24 hours slower
with this frontal feature, with rain chances approaching the
northern part of the area Monday night and Tuesday looking like the
main event from a precipitation standpoint. We will continue to
monitor model trends and anticipate convergence toward the true
solution as the event draws closer. For now, rain remains plausible
within the CWA anytime between Sunday and Tuesday. Both models do
agree, at least, that the upper-level trough and surface cold fronts
should keep temperatures at or below normal throughout the long term
period.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM EDT Tuesday...
Expect mainly VFR conditions through the remainder of Tuesday
for all TAF sites. May see a few showers and storms develop
across the Piedmont before midnight, but expect these to be
widely scattered and not enough confidence in this development
to make mention in the TAFs. Where rainfall does develop, expect
brief but heavy downpours that will temporarily result in IFR
visibilities until rain exits.
Drier air will arrive from the northwest overnight as high
pressure builds overhead. Patchy fog could develop near LYH,
DAN, and BCB by Wednesday morning. Confidence is too low to
include fog at LWB due to the aforementioned drier air. Good
flying weather is expected on Wednesday with a light northwest
breeze.
Extended Aviation Discussion...
High pressure will remain in control through Wednesday night,
but it will head offshore on Thursday morning. By Thursday
afternoon, a cold front will bring scattered showers and
thunderstorms toward LWB first before spreading toward the other
aviation sites during Thursday night into Friday. Weak high
pressure will briefly pass to the north on Saturday, but another
cold front could arrive by Sunday afternoon.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...NF/PW
SHORT TERM...DS/RR
LONG TERM...DS/RR
AVIATION...NFHazardous weather outlook, Jul 27, 9:10 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 910 PM EDT Tue Jul 27 2021 VAZ007-009>014-017-022-033-034-043>046-058-059-WVZ042-281200- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Roanoke- Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-Halifax- Charlotte-Mercer- 910 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015-016-032-281200- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Patrick- 910 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Tonight. Scattered strong to severe thunderstorms will be possible this evening through midnight. Large hail and damaging wind gusts will be the main hazards with these storms. In addition, localized flooding or flash flooding will be possible where storms persist and excessive rainfall occurs. After midnight, the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially from Boone to Mt. Airy to Reidsville. VAZ018>020-023-024-035-047-WVZ043-044-507-508-281200- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Buckingham- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 910 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered strong to severe thunderstorms will be possible late Thursday, Thursday Night, and into Friday. Damaging wind gusts will be the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 27, 10:38 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM LIGHTNING 3 SW BURCH 36.26N 80.80W
07/27/2021 SURRY NC 911 CALL CENTER
POTENTIAL LIGHTNING-RELATED FIRE TO A HOME
IN THE TIMBERLAKE SECTION OF SURRY COUNTY
NEAR BURCH.
&&
RABSpecial weather statement, Jul 27, 10:55 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1055 PM EDT Tue Jul 27 2021
VAZ022-280330-
Roanoke-
1055 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE COUNTY...
At 1054 PM EDT, a strong thunderstorm was located over Poages Mill,
or near Bent Mountain, moving east at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Poages Mill...
Cave Spring...
and Roanoke Mountain.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3722 7997 3721 7993 3714 7997 3714 7999
3715 7999 3715 8000 3717 8001 3717 8003
3716 8008 3716 8009 3715 8009 3717 8014
3723 8013 3724 8000
TIME...MOT...LOC 0254Z 284DEG 6KT 3719 8009
DSSpecial weather statement, Jul 27, 11:04 PM EDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1104 PM EDT Tue Jul 27 2021 VAZ034-280330- Bedford- 1104 PM EDT Tue Jul 27 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD COUNTY... At 1104 PM EDT, a strong thunderstorm was located near Goode, or near Bedford, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bedford... Forest... and Goode. Locally heavy rain, with rates of two to four inches per hour, will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3732 7951 3740 7951 3744 7930 3729 7930 TIME...MOT...LOC 0304Z 267DEG 17KT 3737 7945 DS
Special weather statement, Jul 27, 11:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1122 PM EDT Tue Jul 27 2021
VAZ024-035-280345-
Amherst-Rockbridge-
1122 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...
At 1122 PM EDT, a strong thunderstorm was located near Alto, or 8
miles north of Forks Of Buffalo, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of
east central Rockbridge and north central Amherst Counties.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3785 7915 3782 7916 3781 7917 3781 7914
3778 7911 3779 7909 3777 7907 3774 7907
3779 7923 3788 7920 3788 7915
TIME...MOT...LOC 0322Z 286DEG 9KT 3781 7919
DSSpecial weather statement, Jul 27, 11:35 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1135 PM EDT Tue Jul 27 2021
VAZ034-280400-
Bedford-
1135 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEDFORD COUNTY...
At 1134 PM EDT, a strong thunderstorm was located near Bedford,
moving east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sedalia...
and Goode.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3737 7937 3733 7947 3750 7954 3751 7953
3751 7952 3752 7951 3755 7947
TIME...MOT...LOC 0334Z 275DEG 5KT 3740 7947
DSSpecial weather statement, Jul 28, 12:09 AM EDT, 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1209 AM EDT Wed Jul 28 2021 VAZ034-280445- Bedford- 1209 AM EDT Wed Jul 28 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BEDFORD COUNTY... At 1209 AM EDT, strong thunderstorms were clustered near Bedford, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Bedford. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3724 7963 3736 7958 3731 7936 3715 7942 TIME...MOT...LOC 0409Z 284DEG 14KT 3728 7955 SH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:32 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 27, 10:55 PM EDT | Special Weather Statement | RNK | City of Salem | 35 min |
| Jul 27, 11:04 PM EDT | Special Weather Statement | RNK | Bedford | 26 min |
| Jul 27, 11:22 PM EDT | Special Weather Statement | RNK | Amherst | 23 min |
| Jul 27, 11:35 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| Jul 27, 11:50 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 40 min |
| Jul 27, 11:51 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 54 min |
| Jul 28, 12:06 AM EDT | Areal Flood Advisory | RNK | Bedford | 2 hr |
| Jul 28, 12:09 AM EDT | Special Weather Statement | RNK | Bedford | 36 min |
| Jul 28, 12:31 AM EDT | Special Weather Statement | RNK | Buckingham | 29 min |
| Jul 28, 12:33 AM EDT | Special Weather Statement | RNK | Amherst | 27 min |
| Jul 28, 12:47 AM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 43 min |
| Jul 28, 12:52 AM EDT | Flash Flood Warning | RNK | Bedford | 93 min |
| Jul 28, 1:09 AM EDT | Special Weather Statement | RNK | Bedford | 51 min |
| Jul 28, 1:21 AM EDT | Special Weather Statement | RNK | Appomattox | 24 min |
| Jul 28, 1:47 AM EDT | Special Weather Statement | RNK | Appomattox | 28 min |
| Jul 28, 2:14 AM EDT | Special Weather Statement | RNK | Appomattox | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.